Mississippi, 2007

Flash Flood and Hail in Mississippi, May 10, 2007

May 10, 2007 · NWS JAN · 7 events in 5 counties and zones

Scattered afternoon showers and thunderstorms developed across the region with a several becoming severe. These storms continued to be uncharacteristic of May, they were more like storms that develop in June or July with little movement and only lasting short periods of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon showers and thunderstorms developed across the region with a several becoming severe. These storms continued to be uncharacteristic of May, they were more like storms that develop in June or July with little movement and only lasting short periods of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 10, 9:30 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 10, 9:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT THU MAY 10 2007

.DISCUSSION...THE EARLY SUMMER INVASION CONTINUES ACROSS THE
FORECAST AREA AS WE SEE YET ANOTHER AFTERNOON OF ABOVE NORMAL
TEMPERATURES AND HUMID CONDITIONS.  TEMPERATURES THIS AFTERNOON
SHOULD ONCE AGAIN PEAK IN MOST LOCATIONS NEAR THE 90 DEGREE
MARK...WITH A FEW LOCATIONS ACTUALLY REACHING 90.  THE COOL SPOT PER
SAY SHOULD BE ACROSS THE NORTHWEST AS CLOUDS SHOULD KEEP
TEMPERATURES A COUPLE DEGREES COOLER THAN OTHER AREAS.

ISOLATED TO SCATTERED CONVECTION WILL AGAIN BE POSSIBLE DURING THE
HEAT OF THE AFTERNOON OVER THE FORECAST AREA.  MODELS AGREE THAT THE
BEST CHANCES WILL BE GENERALLY ALONG AND NORTHWEST OF THE NATCHEZ
TRACE PARKWAY.  AN OLD WEAK BOUNDARY FROM YESTERDAYS CONVECTION IS
MEANDERING ABOUT GENERALLY FROM A LINE STRETCHING FROM NEAR NATCHEZ
TO JUST SOUTH OF JACKSON TO JUST NORTH OF MERIDIAN.  THE BETTER
MOISTURE WILL BE IN PLACE OVER AREAS NORTH OF THIS BOUNDARY.  AS
HEATING INCREASES OVER THIS AREA THROUGH THE AFTERNOON...INSTABILITY
WILL ALSO INCREASE.  THIS IS WHERE THE BEST CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL EXIST THIS AFTERNOON.  SOUTH OF THIS
BOUNDARY...ONLY ISOLATED CHANCES OF CONVECTION WILL EXIST AS
SOMEWHAT DRIER AIR WORKING IN FROM THE EAST SHOULD HAMPER CONVECTIVE
DEVELOPMENT.

OTHER THAN SOME HOURLY TWEAKS TO THE GRIDS AS A RESULT OF TRENDS AND
TO THE ZONES TO REMOVE SOME MORNING WORDING...NO MAJOR CHANGES TO
THE FORECAST WILL BE MADE AT THIS TIME.

UPDATED GRIDS AND ZONES WILL BE OUT SHORTLY.

&&

.AVIATION...VFR CONDITIONS SHOULD CONTINUE AT MOST TAF SITES THROUGH
THE DAY TODAY.  HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE
AGAIN EXPECTED OVER THE NORTHWEST HALF OF THE AREA TODAY WITH
ISOLATED COVERAGE EXPECTED ELSEWHERE...MAINLY BETWEEN 18Z AND 02Z
FRIDAY. CONVECTION SHOULD DECREASE DURING THE EVENING WITH LOSS OF
DAYTIME HEATING.

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19
Hazardous weather outlook, May 10, 1:05 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT THU MAY 10 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111905-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
205 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SOME STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHWEST
HALF OF THE OUTLOOK AREA THIS AFTERNOON...GENERALLY ALONG AND
NORTH OF A NATCHEZ TO JACKSON TO DE KALB LINE.

THE COMBINATION OF DAYTIME HEATING AND ABUNDANT MOISTURE WILL
CONTINUE TO CREATE AN UNSTABLE ENVIRONMENT OVER THIS AREA...AND
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS UP TO 45 MPH...AND FREQUENT LIGHTNING STRIKES. IN
ADDITION...SLOW STORM MOVEMENT WILL HELP TO PROMOTE LOCALLY HEAVY
RAINFALL.

STORMS SHOULD QUICKLY DIMINISH AS THE SUN BEGINS TO SET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT THURSDAY MAY 17TH .

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 92 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Webster

When
May 10, 2:15 PM CST
Where
Webster County, 1 mi NE of Walthall
Measured
0.75 in hail
Reported by
Public
Coordinates
33.610, -89.268

Hail, Holmes

When
May 10, 2:28 PM CST
Where
Holmes County, 7 mi W of West
Measured
0.75 in hail
Reported by
Public
Coordinates
33.200, -89.901

Hail, Grenada

When
May 10, 3:17 PM CST to 3:22 PM CST
Where
Grenada County, 6 mi E of Grenada
Measured
0.75 in hail
Reported by
Public
Coordinates
33.780, -89.716

Thunderstorm Wind, Holmes

When
May 10, 3:20 PM CST
Where
Holmes County, 4 mi N of Goodman
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
33.028, -89.900

A few trees and large limbs were blown down off Bowling Green Road near the Holmes County State Park.

Flash Flood, Grenada

When
May 10, 4:07 PM CST to 4:50 PM CST
Where
Grenada County, Grenada to 7 mi E of Grenada
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.780, -89.820

Slow moving thunderstorms produced a quick 2 to 3 inches across portions of Grenada County. This heavy rainfall caused some flash flooding around the city of Grenada and areas just to the east. Many streets around town were flooded along with several county roads having water covering them.

Hail, Warren

When
May 10, 4:22 PM CST to 4:32 PM CST
Where
Warren County, 8 mi ENE of Redwood to 9 mi NE of Redwood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.524, -90.693

Hail, Sunflower

When
May 10, 5:08 PM CST to 5:15 PM CST
Where
Sunflower County, Sunflower to 3 mi E of Sunflower
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.530, -90.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33160, 33162, 33163, 33165, 33168, 33178, 33181.